Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Memphis, TN

January 10, 2008Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jan 10, 2008, 9:34 AM CST for Fayette County, Shelby County, Tennessee. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2008, 9:34 AM CST (15:34 UTC)
Expired
Jan 10, 2008, 11:30 AM CST
In force
116 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 15 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 10:15 AM CSTFLASH FLOOD2 Wnw Germantown, TNWATER OVER MANY ROADWAYS CLOSING DOWN A FEW SIDE STREETS IN EAST MEMPHIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 101538
FFWMEG
TNC047-157-101730-
/O.NEW.KMEG.FF.W.0003.080110T1534Z-080110T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1130 AM CST

* AT 934 AM CST... DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF
  RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MILLINGTON...MIDTOWN MEMPHIS...LAKELAND...GERMANTOWN...FRAYSER...
  ELLENDALE...EADS...DOWNTOWN MEMPHIS...BARTLETT AND ARLINGTON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A STORM SPOTTER REPORTED HOWARD CREEK WAS OUT OF ITS BANK AT 8:40 AM
AND A FOOT BELOW THE OLD BROWNSVILLE ROAD BRIDGE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3539 8992 3539 8935 3502 8948 3503 9012
TIME...MOT...LOC 1534Z 180DEG 0KT 3507 8976

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 5:13 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 10, 5:13 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
513 AM CST THU JAN 10 2008

.DISCUSSION...09Z SURFACE ANALYSIS THIS MORNING PLACES A WARM
FRONT ACROSS SOUTHERN ARKANSAS AND CENTRAL MISSISSIPPI. INFRARED
SATELLITE ALREADY SHOWING ELEVATED CONVECTION ACROSS SOUTHERN
ARKANSAS DEVELOPING IN RESPONSE TO ISENTROPIC ASCENT AND AN 850
LOW LEVEL JET TRANSPORTING LOW LEVEL MOISTURE BACK INTO THE MID
SOUTH. TEMPERATURES SO FAR RANGE FROM THE UPPER 30S/LOWER 40S
NEAR WALNUT RIDGE TO AROUND 60 DEGREES NEAR COLUMBUS MS. MAIN
CONCERN IN THIS FORECAST PACKAGE IS SEVERE THUNDERSTORM POTENTIAL
TODAY ACROSS PORTIONS OF THE MID SOUTH.

.SHORT TERM...(TODAY THROUGH SATURDAY)...A WARM FRONT JUST TO
THE SOUTH OF THE FORECAST AREA WILL MOVE NORTH DURING THE MORNING
HOURS AS A SURFACE AREA OF LOW PRESSURE MOVES FROM THE CENTRAL
PLAINS INTO THE MIDDLE MISSISSIPPI VALLEY...DRAGGING A COLD FRONT
THROUGH THE MID SOUTH THIS AFTERNOON INTO THE EARLY EVENING HOURS.
STEEP 700-500 MB MID LEVEL LAPSE RATES AROUND 7 C/KM...FAVORABLE
UNIDIRECTIONAL WINDS ALOFT AS INDICATED BY UPPER AIR PROFILERS AND
UPPER LEVEL DIVERGENCE AND MOST UNSTABLE CAPE VALUES APPROACHING
1000 J/KG SUGGEST THUNDERSTORMS WHICH DEVELOP ACROSS AREAS MAINLY
FROM DECATURVILLE TENNESSEE TO COFFEEVILLE MISSISSIPPI COULD
BECOME SEVERE TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE
PRIMARY SEVERE WEATHER THREATS. THINK MOST LIKELY MODE OF
CONVECTION WILL BE IN THE FORM OF A SQUALL LINE. 0-1 KM STORM
HELICITIES APPROACHING 400 M2/S2...BACKING SURFACE WINDS AND 0-6
KM BULK SHEAR VALUES APPROACHING 60 KTS SUGGESTS A TORNADIC THREAT
/MINI-SUPERCELL TYPE/ CANNOT BE RULED OUT EMBEDDED WITHIN THE LINE
OF SEVERE THUNDERSTORMS.

HIGH PRESSURE WILL BUILD IN TONIGHT AS THE COLD FRONT PUSHES EAST
INTO EASTERN TENNESSEE AND INTO ALABAMA. KEPT LINGERING POPS IN
TONIGHT ACROSS EASTERN SECTIONS OF THE FORECAST AREA AS THE FRONT
WILL BE A BIT SLOWER TO DEPART ACROSS NORTHEAST MISSISSIPPI. DRY
WEATHER IS EXPECTED THROUGH SATURDAY AS UPPER LEVEL RIDGING
REMAINS IN PLACE THROUGH THE BEGINNING OF THE WEEKEND.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)...00Z LONG RANGE
MODELS INDICATE A SERIES OF UPPER LEVEL TROUGHS WILL MOVE THROUGH
THE MIDDLE/LOWER MISSISSIPPI VALLEYS THROUGH THE PERIOD. USED THE
00Z ECMWF AS A GUIDE AS OPERATIONAL GFS RUN TO RUN CONTINUITY IS
IN QUESTION WITH THIS FORECAST PACKAGE. ENSEMBLE MEMBERS SUGGEST
RAIN CHANCES WILL REMAIN SMALL SATURDAY NIGHT. OTHERWISE RAIN FREE
CONDITIONS CAN BE ANTICIPATED THROUGH WEDNESDAY. &&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

CJC
Hazardous weather outlook, Jan 10, 7:45 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
745 AM CST THU JAN 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
745 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF NORTH MISSISSIPPI UNTIL
4 PM CST THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND TORNADOES
ARE POSSIBLE WITH ANY THUNDERSTORMS THAT BECOME SEVERE IN AND NEAR
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS PLEASE RELAY YOUR REPORTS TO THE NATIONAL WEATHER
SERVICE IN MEMPHIS.

In the hours before

Special weather statement, Jan 10, 8:02 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 AM CST THU JAN 10 2008

MSZ007-101430-
TUNICA MS-
802 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7
MILES WEST OF DUNDEE AT 802 AM CST...MOVING NORTHEAST AT 60 MPH.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 AM CST.
Special weather statement, Jan 10, 8:02 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 AM CST THU JAN 10 2008

MSZ007-101430-
TUNICA MS-
802 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND 40 TO 50 MPH
WINDS WAS LOCATED 7 MILES WEST OF DUNDEE AT 802 AM CST...MOVING
NORTHEAST AT 60 MPH.

PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 830 AM CST.
Special weather statement, Jan 10, 8:31 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 AM CST THU JAN 10 2008

MSZ001-007-008-101515-
DE SOTO MS-TUNICA MS-TATE MS-
831 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  EASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA HAIL AND 40 TO 50 MPH WINDS WAS
LOCATED OVER PRICHARD AT 831 AM CST...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO...TATE AND TUNICA COUNTIES...INCLUDING THE CITIES OF
HERNANDO...HORN LAKE...SENATOBIA AND SOUTHAVEN...SHOULD MONITOR THIS
STORM CLOSELY..
Local storm report, Jan 10, 9:07 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
907 AM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             5 ESE SARDIS            34.41N 89.83W
01/10/2008  E0.75 INCH       PANOLA             MS   CO-OP OBSERVER

&&

TLSJR
Local storm report, Jan 10, 9:13 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
913 AM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             5 ESE SARDIS            34.41N 89.83W
01/10/2008  E0.75 INCH       PANOLA             MS   CO-OP OBSERVER

0856 AM     HAIL             HARMONTOWN              34.53N 89.65W
01/10/2008  E0.75 INCH       LAFAYETTE          MS   PUBLIC

&&

TLSJR
Special weather statement, Jan 10, 9:33 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CST THU JAN 10 2008

MSZ012-013-020-021-101600-
LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-TALLAHATCHIE MS-
933 AM CST THU JAN 10 2008

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF ENID AT 933 AM CST...
MOVING NORTHEAST AT 65 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAFAYETTE...PANOLA...TALLAHATCHIE AND YALOBUSHA COUNTIES...
INCLUDING THE CITY OF OXFORD...SHOULD MONITOR THIS STORM CLOSELY..

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:24 AM CSTTornado WarningMEGFayette51 min
Jan 10, 9:55 AM CSTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy50 min
Jan 10, 10:24 AM CSTSevere Thunderstorm WarningMEGCarroll, Henderson36 min
Jan 10, 10:32 AM CSTSevere Thunderstorm WarningMEGMadison28 min
Jan 10, 10:37 AM CSTSevere Thunderstorm WarningMEGDecatur23 min
Jan 10, 12:22 PM CSTTornado WarningMEGHardin, McNairy38 min
Jan 10, 12:49 PM CSTFlash Flood WarningMEGMadison116 min
Jan 10, 12:59 PM CSTTornado WarningMEGHardin31 min
Jan 10, 1:01 PM CSTSevere Thunderstorm WarningMEGDecatur, Hardin29 min
Jan 10, 1:08 PM CSTFlash Flood WarningMEGDecatur, Hardin, McNairy2 hr
Jan 10, 2:02 PM CSTFlash Flood WarningMEGCarroll, Gibson88 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.